Levamisole Induced Necrosis of the Skin and Neutropenia Following Intranasal Cocaine Use: A Newly Recognized Syndrome

October 2011 | Volume 10 | Issue 10 | Case Report | 1204 | Copyright © 2011

John Mouzakis MD,a Charurut Somboonwit MD,b Seetha Lakshmi MBBS,c Mark Rumbak MDd John Sinnott MD,e Basil Cherpelis MD,f Jonathan Keshishian MDg

aUniversity of South Florida College of Medicine bUniversity of South Florida College of Medicine - Infectious Disease and International Medicine cMysore Medical College & Research Institute dUniversity of South Florida College of Medicine - Pulmonary, Critical Care, and Sleep Medicine eUniversity of South Florida College of Medicine - Infectious Disease and International Medicine fUniversity of South Florida College of Medicine - Dermatology and Cutaneous Surgery gUniversity of South Florida College of Medicine - Internal Medicine

Abstract

Levamisole is a veterinary anti-helminthic used to treat several autoimmune conditions but also commonly utilized as an additive in cocaine distribution. Toxicity resulting in agranulocytosis and cutaneous necrosis in association with cocaine use is an infrequently described phenomenon of an emerging problem. Although levamisole is found extensively in the cocaine supply of the United States, relatively few cases of necrotic skin lesions associated with intranasal use have been reported. The skin necrosis secondary to levamisole toxicity is characterized by variable findings on biopsy, ranging from leukocytoclastic vasculitis to occlusive vasculopathy. The following case describes a 54-year-old male who developed fever, agranulocytosis, p-ANCA autoantibodies and extensive skin necrosis following heavy intranasal cocaine use. Necrosis of greater than 50% of the patient's total body surface area resulted and was followed by thorough wound debridement.

J Drugs Dermatol. 2011;10(10:1204-1207.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE REPORT

A 54-year-old male with a history of hypothyroidism initially presented to the emergency department with bilateral axillary lymphadenopathy and severe malaise. Further history was significant for three weeks of “snorting 6—8 lines of coke a day” and smoking marijuana every evening to “come down.” Vital signs were stable and he was afebrile. Incision and drainage of the nodes was performed. A white blood cell (WBC) count was not obtained. The patient was then discharged home to complete a course of sulfamethoxazole and trimethoprim.

Over the next two days, the patient developed a temperature of 105 °F, chills and night sweats. The patient returned to the ED and was admitted. The WBC count was 3.9x103 cells/mm3 with an absolute neutrophil count (ANC) of 300 cells/mm3. One day later his WBC count decreased to 2.4x103 cells/mm3 and the ANC to 100 cells/mm3. He was treated with cefepime, doxycycline and fluconazole empirically. The blood cultures remained negative. Recovery of the neutropenia occurred two days later.

Approximately five days after his initial presentation, the patient developed painful erythema and swelling of his lower extremities. This progressed to involve his anterior trunk, upper extremities, face and ears. These lesions evolved into well-demarcated, purpuric patches and plaques with erythematous borders (Figures 1—4). There was prominent involvement of the nose, cheeks and lips with complete sparing of the back. Extensive skin necrosis resulted involving greater than 50% of the patient's total body surface area. Skin biopsy revealed extensive small vessel thrombosis throughout the superficial and deep dermal plexuses with perivascular mononuclear inflammatory infiltrate and few neutrophils surrounding the vessels (Figures 5-6). Erythrocyte sedimentation rate was elevated at 35 mm/hour, cardiolipin IgM was weakly positive at 16.3 IgM phospholipid units, C4 was low at 10 mg/dL, antinuclear antibodies were undetected and perinuclear antineutrophil cytoplasmic antibodies (p-ANCAs) were present. Coagulation studies revealed a prothrombin time (PT) of 15.1 seconds, an activated partial thromboplastin time (PTT) of 32.9 seconds and a

↑ back to top


Related Articles